This page contains a Flash digital edition of a book.
CASEBOOK CLINICAL


Key points


• Reducing alcohol intake is likely to improve triglyceride levels but not total and LDL cholesterol • Muscle-related statin side-effects rarely start beyond the initial three months of therapy • CVD risk tools may underestimate risk in patients with elevated triglycerides • Familial hypercholesterolaemia should be suspected when total cholesterol is >7.5mmol/l and there is a family history of premature coronary heart disease • There is no evidence that older patients are more likely to suffer statin-related side-effects


Lipid modification


Consultant cardiologist Dr Rajai Ahmad discusses the management of three statin cases


Case 1


A 63-year-old heavy-drinking man has a 10-year cardiovascular risk of 14%. He agrees to initiate lifestyle changes – in particular, to reduce his alcohol consumption – but on review, his cholesterol level and his risk have barely changed. His triglycerides are also elevated at 7.5mmol/l, but he insists he has stopped drinking. He agrees to start statin therapy but returns some months later complaining of muscle aches.


What degree of improvement might GPs expect to see in a patient with excess alcohol consumption – and how quickly should this improvement become apparent on reduction or cessation of alcohol intake? While it is likely that reduction or cessation of excess alcohol intake would help control triglyceride levels, there is little effect on total and LDL cholesterol. The favourable effect on HDL is seen with moderate alcohol intake.1 It is important to exclude other potential causes of elevated triglycerides here,


70 February 2016 Pulse


including diabetes, hypothyroidism and liver disease, particularly if the person has indeed abstained as the effect of alcohol is unlikely to persist for more than one to two weeks. Because of the negligible effect of alcohol cessation on total and LDL cholesterol, it is also appropriate at this stage to offer statin therapy and encourage him to continue to modify his lifestyle, particularly smoking cessation if appropriate.


How common are muscle aches in patients taking statins, and how ‘late’ in therapy can they arise? What is a logical approach in terms of reducing dose versus switching statin? Muscle-related side-effects are the most commonly observed adverse reaction and the commonest cause of statin discontinuation and intolerance. If the statin is the cause they will cease within days once the statin is stopped. In the statin trials, they occurred equally commonly in people on placebo, while serious myositis or rhabdomyolysis is incredibly rare. Muscle-related side- effects rarely start beyond the initial three months of therapy. Patients being considered for statin


1.5 CPD


HOURS Complete the full module: • Gain a CPD certificate for your appraisal • Reflect on what you have learned • Show evidence of impact to claim double CPD hours pulse-learning. co.uk


treatment should be questioned about any past history of muscle-related symptoms, and if these are present caution should be exercised as these patients are much more likely to develop muscle-related side-effects. If symptoms develop after initiation of treatment then creatinine kinase should be measured to differentiate myalgia (where creatinine kinase is normal) from myositis (where it is elevated). If it is five times the upper limit of normal or higher, the statin needs to be stopped. If creatinine kinase is normal or mildly elevated (<5 times) then a lower dose of the same intensity statin or an alternative lower intensity statin (up to three different statins or doses) could be tried if it is still thought likely that the symptoms (muscle pain, tenderness or weakness) are statin related. People should be told that any statin is better than no statin; alternate day or less frequent dosing may allow patients to stay on treatment.


What is the significance of elevated triglycerides, and how should GPs manage this?


In patients with triglycerides concentration between 4.5 and 9.9mmol/l, as in this case, it is important to be aware that CVD risk may be underestimated using risk tools, and important to optimise the control of other risk factors and refer to a lipid specialist if the non-HDL cholesterol is 7.5mmol/l or above in view of the possibility of familial hyperlipidaemia. Before people are referred for specialist input, secondary causes of dyslipidaemia – excess alcohol, uncontrolled diabetes, nephrotic syndrome, liver disease and hypothyroidism – should be excluded.


Case 2


A 43-year-old lady attends requesting a cholesterol check. She is very anxious because her younger brother has just been hospitalised with a myocardial infarct, and her father





ALAMY


Page 1  |  Page 2  |  Page 3  |  Page 4  |  Page 5  |  Page 6  |  Page 7  |  Page 8  |  Page 9  |  Page 10  |  Page 11  |  Page 12  |  Page 13  |  Page 14  |  Page 15  |  Page 16  |  Page 17  |  Page 18  |  Page 19  |  Page 20  |  Page 21  |  Page 22  |  Page 23  |  Page 24  |  Page 25  |  Page 26  |  Page 27  |  Page 28  |  Page 29  |  Page 30  |  Page 31  |  Page 32  |  Page 33  |  Page 34  |  Page 35  |  Page 36  |  Page 37  |  Page 38  |  Page 39  |  Page 40  |  Page 41  |  Page 42  |  Page 43  |  Page 44  |  Page 45  |  Page 46  |  Page 47  |  Page 48  |  Page 49  |  Page 50  |  Page 51  |  Page 52  |  Page 53  |  Page 54  |  Page 55  |  Page 56  |  Page 57  |  Page 58  |  Page 59  |  Page 60  |  Page 61  |  Page 62  |  Page 63  |  Page 64  |  Page 65  |  Page 66  |  Page 67  |  Page 68  |  Page 69  |  Page 70  |  Page 71  |  Page 72  |  Page 73  |  Page 74  |  Page 75  |  Page 76  |  Page 77  |  Page 78  |  Page 79  |  Page 80  |  Page 81  |  Page 82  |  Page 83  |  Page 84  |  Page 85  |  Page 86  |  Page 87  |  Page 88  |  Page 89  |  Page 90  |  Page 91  |  Page 92  |  Page 93  |  Page 94  |  Page 95  |  Page 96  |  Page 97  |  Page 98  |  Page 99  |  Page 100  |  Page 101  |  Page 102  |  Page 103  |  Page 104  |  Page 105  |  Page 106  |  Page 107  |  Page 108